Alert archive / Pennsylvania / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS State College, PA
NWS State College, PA issued this flash flood watch at Apr 15, 2011, 12:54 PM EDT for 27 counties in Pennsylvania. It took effect at Apr 16, 2011, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2011, 12:54 PM EDT (16:54 UTC)
- In effect from
- Apr 16, 2011, 12:00 PM EDT
- Expired
- Apr 16, 2011, 9:30 PM EDT
- In force
- 10 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
All 27 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Union County, PA, York County, PA
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WGUS61 KCTP 151654 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1254 PM EDT FRI APR 15 2011 PAZ017>019-024>027-033>036-161700- /O.NEW.KCTP.FF.A.0001.110416T1600Z-110417T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-FULTON-FRANKLIN- 1254 PM EDT FRI APR 15 2011 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA... CLEARFIELD...FRANKLIN...FULTON...HUNTINGDON...MIFFLIN... NORTHERN CENTRE...SOMERSET AND SOUTHERN CENTRE. * FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. * A STRONG FRONTAL SYSTEM WILL BRING HEAVY RAINFALL TO THE WATCH AREA SATURDAY AFTERNOON AND EVENING. SOILS ARE ALREADY MOIST FROM RECENT RAINFALL AND FORECAST RAINFALL OF IN EXCESS OF TWO INCHES WILL LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
180 WGUS61 KCTP 160755 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 355 AM EDT SAT APR 16 2011 PAZ028-042-045-046-049>053-056>059-063>066-170600- /O.EXB.KCTP.FF.A.0001.110416T2000Z-110417T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JUNIATA-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 355 AM EDT SAT APR 16 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...ADAMS... COLUMBIA...CUMBERLAND...DAUPHIN...JUNIATA...LANCASTER... LEBANON...MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL... SNYDER...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN... UNION AND YORK. * FROM 4 PM THIS AFTERNOON THROUGH LATE TONIGHT. * A STRONG FRONTAL SYSTEM WILL BRING HEAVY RAINFALL TO THE WATCH AREA LATER THIS AFTERNOON INTO TONIGHT. SOILS ARE ALREADY MOIST FROM RECENT RAINFALL AND FORECAST HEAVY RAINFALL...IN EXCESS OF TWO INCHES IN SOME AREAS...WILL LEAD TO THE THREAT OF FLASH FLOODING ON SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PAZ017>019-024>027-033>036-170400- /O.CON.KCTP.FF.A.0001.110416T1600Z-110417T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-FULTON-FRANKLIN- 355 AM EDT SAT APR 16 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...FRANKLIN... FULTON...HUNTINGDON...MIFFLIN...NORTHERN CENTRE...SOMERSET AND SOUTHERN CENTRE. * FROM NOON EDT TODAY THROUGH THIS EVENING. * A STRONG FRONTAL SYSTEM WILL BRING HEAVY RAINFALL TO THE WATCH AREA THIS AFTERNOON AND EVENING. SOILS ARE ALREADY MOIST FROM RECENT RAINFALL AND FORECAST HEAVY RAINFALL...IN EXCESS OF TWO INCHES IN SOME AREAS...WILL LEAD TO THE THREAT OF FLASH FLOODING ON SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAMBERT/STEINBUGL
382 WGUS61 KCTP 170130 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 930 PM EDT SAT APR 16 2011 .A COLD FRONT WILL SWEEP EAST OF THE AREA LATE THIS EVENING...BRINGING AN END TO THE HEAVY RAIN. PAZ017>019-024>027-033>036-170230- /O.CAN.KCTP.FF.A.0001.000000T0000Z-110417T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-FULTON-FRANKLIN- 930 PM EDT SAT APR 16 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. HEAVY RAIN HAS PUSHED EAST OF THE AREA THIS EVENING...ENDING THE THREAT OF FLASH FLOODING. $$ PAZ028-042-045-046-049>053-056>059-063>066-170230- /O.CAN.KCTP.FF.A.0001.000000T0000Z-110417T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JUNIATA-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 930 PM EDT SAT APR 16 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. FLOODING IS OCCURRING ACROSS PORTIONS OF THE SUSQUEHANNA VALLEY THIS EVENING AND WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THOSE AREAS. THE HEAVY RAIN WILL MOVE EAST OF THE AREA BY MIDNIGHT...WITH RECEDING FLOOD WATERS LIKELY SUNDAY MORNING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Apr 15, 11:50 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 15, 11:50 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 AM EDT FRI APR 15 2011 .SYNOPSIS... CANADIAN HIGH PRESSURE CENTERED JUST SOUTH OF JAMES BAY THIS MORNING WILL SLIDE EASTWARD ACROSS QUEBEC INTO THE MARITIMES LATER TODAY INTO TONIGHT. A STRONG LOW PRESSURE SYSTEM OVER THE PLAINS WILL TRACK NORTHEAST INTO THE GREAT LAKES ON SATURDAY...WITH THE TRAILING COLD FRONT SWEEPING EASTWARD THROUGH THE REGION SATURDAY NIGHT. THIS FRONTAL SYSTEM WILL BE ACCOMPANIED BY RAIN AND GUSTY WINDS. COOLER AIR WILL MOVE INTO THE AREA BEHIND THE FRONT ON SUNDAY. THERE WILL A CHANCE OF SHOWERS THROUGH MUCH OF NEXT WEEK AS A WAVY FRONTAL ZONE WAGGLES BACK AND FORTH OVER PENNSYLVANIA...FOLLOWED BY A COLD FRONT FOR LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AGAIN...NO SIGNIFICANT CHANGES MADE TO THE NEAR TERM FORECAST. STRONG SFC ANTICYCLONE CURRENTLY CENTERED JUST SOUTH OF JAMES BAY WILL SHIFT EWD ACRS QUEBEC INTO NRN NEW ENGLAND AND THE CANADIAN MARITIMES BY TONIGHT. MEANWHILE..A DEEP PLAINS CYCLONE WILL LIFT NEWD THROUGH THE MID MS VLY JUST NORTH OF A LINE FROM KANSAS CITY TO ST. LOUIS MO TO CHICAGO IL. THE LARGE SFC HIGH TO THE NORTH WILL PROVIDE FAIR AND DRY WEATHER FOR THE FIRST HALF OF THE PERIOD. A MARITIME FLOW WITH WINDS OUT OF THE EAST WILL RESULT IN A SLIGHTLY COOLER DAY THAN YESTERDAY WITH HIGHS IN THE MID TO UPPER 50S. LAYERED MID AND HIGH CLOUDS WILL GRADUALLY INCREASE THROUGH THE AFTN IN ADVANCE OF THE PLAINS SYS. THE MAIN FORECAST CHALLENGE EARLY IN THE PERIOD INVOLVES THE POTENTIAL DEVELOPMENT OF A LOW CLOUD DECK /AOB 3KFT AGL/ OVR S/CENTRAL AND SERN PA..AS LOW LEVEL WINDS VEER TO A SELY/UPSLOPE DIRECTION. INCREASING WAA AND ISENTROPIC ASCENT VIA STRENGTHENING LOW LEVEL SELY FLOW IN EXCESS OF 50KTS /+4 TO +5SD H85 WIND ANOMALIES/ WILL FOCUS HIGH MFLUX INTO THE WRN HALF OF THE CWA NORTH OF RETURNING WARM FNTL ZONE. MDLS ARE IN GOOD AGREEMENT WITH LGT OVRRNG RAINS SPREADING EWD ACRS THE THE AREA AFT MIDNIGHT ESP WRN SXNS. THERE IS CONCERN FOR ADVISORY CRITERIA WINDS OVR THE WESTERN HIGH TERRAIN GIVEN TIGHT GRADIENT FLOW AND CORRESPONDING STRONG WINDS RIGHT OFF THE DECK. FOR NOW HAVE HIGHLIGHTED THE WIND THREAT IN THE HWO BUT THE DAY SHIFT MAY WANT TO TAKE A CLOSER LOOK AT A POSSIBLE ADVISORY FOR THE RIDGES. THE SATURATED GROUND AND UNUSUALLY STRONG WIND DIRECTION COULD BE FACTORS IN POTENTIAL FOR DOWNED TREES. && .SHORT TERM /SATURDAY/... MOST OF THE RAIN SHOULD HOLD OFF UNTIL EARLY SATURDAY. MODELS HAVE BEEN CONSISTENT WITH THE TIMING OF THE RAIN. MAIN CHANGE TO SATURDAY WAS TO EDGE TEMPS UP A FEW DEGREES ACROSS THE NE...AND POPS TO 100 PERCENT. LEFT QPF CLOSE TO WHAT WE HAD. NOT REAL CONCERN ABOUT ADVISORY WINDS...AIRMASS WILL BE RATHER STABLE. LEFT THUNDER OUT FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... RAIN WILL TAPER OFF FROM WEST TO EAST SATURDAY NIGHT. HOWEVER...A SECONDARY PUSH OF COLD AIR ALOFT WILL MOVE IN TOWARD SUNRISE...SO THERE WILL STILL BE A CHC OF SHOWERS ON SUNDAY. NOT QUITE COLD ENOUGH FOR SNOW. HELD OFF ON ANY FLOOD WATCH FOR NOW. SYSTEM HAS BEEN WELL FORECAST...STILL LOOKS IT WILL MOVE ALONG. ALSO RECENT SYSTEMS HAVE DUMPED UPWARDS OF 1 TO 2 INCHES OF RAIN WITHOUT ANY SIGNIFICANT PROBLEMS. HOWEVER...GIVEN THE WET ANTECEDENT CONDS...WILL CONTINUE TO MENTION POSSIBILITY OF FLOODING IN THE HWO. EXPECT A WARM FRONT TO BE ACROSS THE STATE FOR MUCH OF MONDAY INTO TUE...BEFORE IT LIFTS FURTHER TO THE NORTH ON WED. SOME VARIATION IN POSITION OF WARM FRONT AND SHOWER ACTIVITY. THE GFS IS FURTHER SOUTH AND SLOWER WITH THE SHOWERS ON MONDAY. WHILE I WENT WITH THE SLOWER ONSET OF THE SHOWERS...STILL THINK THE FRONT WILL BE ACROSS THE NORTHERN PORTION OF THE STATE FOR MUCH OF THE EARLY PART OF THE WEEK. FOR NOW...DID EDGE TEMPS UP SOME. LEFT A CHC OF SHOWERS IN FOR THU...FRONT WILL LIKELY STALL JUST SOUTH OF THE AREA. MUCH OF THE UPCOMING WEEK WILL FEATURE A LARGE NORTH...SOUTH TEMPERATURE GRADIENT...AND THE POTENTIAL FOR HEAVY RAIN NORTH... AND PERHAPS STRONG STORMS TO THE SOUTH...AS SYSTEMS CONTINUE TO LIFT NE IN ABNORMALLY FAST SW FLOW OF AIR. THERE WILL BE A BETTER CHC FOR STORMS ACROSS THE ENTIRE AREA ON WED...AS THE NEXT COLD FRONT MOVES ACROSS THE AREA. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... PREDOMINATELY VFR CONDS EXPECTED THROUGH THE PERIOD..WITH A STEADY INCREASE IN LAYERED MID AND HIGH CLOUDS. MDL DATA CONTINUES TO SUGGEST UPSLOPE LOW CLOUD DEVELOPMENT /BLW 5KFT AGL/ OVR CENTRAL AND ERN SXNS LATER THIS AFTN INTO TONIGHT AS THE LOW LEVEL FLOW BECOMES SELY. THE SIGNAL IN THE LAMP/GFS/NAM MOS SUITE IS STILL SOMEWHAT MIXED AND EXPERIENCE HAS SHOWN A TENDENCY FOR GUIDANCE TO BE TOO LOW...THEREFORE LEANED OPTIMISTICALLY WITH THE 12Z TAFS. SELY LL JET STRENGTHENS IN EXCESS OF 50KTS FROM WEST TO EAST OVERNIGHT RESULTING IN LLWS AFT 00Z. GRADIENT WINDS WILL ALSO INCREASE WITH 25-30KT GUSTS OVR THE WESTERN HIGH TERRAIN AIRFIELDS JST/BFD. RAIN IS EXPECTED TO OVERSPREAD THE STATE FROM WEST TO EAST ON SATURDAY WITH MAINLY MVFR AND IFR CONDITIONS. SOME EMBEDDED THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE ESPECIALLY OVR S/CENTRAL AND SERN SXNS. OUTLOOK... SAT...RAIN/LOW CIGS. STRONG SSE WINDS/LLWS. FROPA/WIND SHFT SAT NGT. SUN...LOW CIGS WEST. VFR EAST. GUSTY NW WNDS. MON-TUE...MVFR CONDS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN/STEINBUGL NEAR TERM...DEVOIR/STEINBUGL SHORT TERM...GRUMM/DEVOIR/MARTIN LONG TERM...MARTIN AVIATION...STEINBUGL
Hazardous weather outlook, Apr 15, 4:31 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 431 AM EDT FRI APR 15 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161215- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 431 AM EDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MOISTURE LADEN STORM SYSTEM WILL PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL ON SATURDAY AFTERNOON AND EVENING OVER CENTRAL PENNSYLVANIA. WIDESPREAD ONE TO TWO INCH RAINFALL AMOUNTS ARE LIKELY. RENEWED RISES ON CREEKS AND STREAMS AND SMALLER TRIBUTARIES ARE EXPECTED...AND FLOODING COULD RESULT IF AMOUNTS OVER 2 INCHES ARE WIDESPREAD. IN ADDITION...GUSTY SOUTHEAST WINDS WILL BE ACROSS THE AREA ON SATURDAY. THE STRONGEST GUSTS ARE EXPECTED TO BE ACROSS THE WESTERN AND NORTHERN MOUNTAINS...WHERE WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MARTIN/STEINBUGL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:56 PM EDT | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 32 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.